Get E-Book on COVID-19

Q. How to improve low sodium levels after a brain aneurysm repair surgery?

Answered by
Dr. Shaikh Sadaf
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 07, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

My father underwent a brain aneurysm repair one and a half years ago, after which, he is having a constant loss of sodium. He is taking one Tolsama 15 mg tablet every alternate day to stabilize his sodium levels. He is also currently taking Encorate Chrono 500, Absolut 3G, Nexfolin and Tamlocept D. I enquired with the neurosurgeon about this, as it is unusual for the sodium loss to continue for such an extended period post-surgery. I was told to contact an endocrinologist for my concerns. What do you suggest to reduce this prolonged sodium loss?

Dr. Shaikh Sadaf

Diabetology Endocrinology
#

Hello,

Welcome to icliniq.com.

  • I read your query about your father and it appears that he has SIADH (syndrome of inappropriate antidiuretic hormone secretion).
  • It commonly occurs after a brain surgery, due to excessive fluids and use of diuretics. The sodium levels usually return to normal soon, but in some elderly patients, it does not stabilize as they are less likely to suppress AVP (arginine vasopressin), the hormone causing diuresis.
  • I suggest he continue with Tolsama 15 mg (Tolvaptan) as it is given for the treatment of resistant hyponatremia.
  • As for the other endocrine related factors, he can have these tests done:
  1. Plasma and serum osmolalities and biochemistry.
  2. Thyroid function tests.
  3. Synacthen test.
  4. Chest x-ray.

I would like to add that these tests will only confirm his diagnosis and the treatment plan is likely to be the same. Hope this helps.

For further queries consult an endocrinologist online --> https://www.icliniq.com/ask-a-doctor-online/endocrinologist



Was this answer helpful?

 | 

Related Questions:
My heart was fine 12 months ago. Suddenly, I developed too many problems. Why?
Why do I get anxiety and hot flushes at 4 PM everyday?
What to do for frequent drop in sodium level?
Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Can Noctiva nasal spray reduce the sodium levels in the body?

Query: Hi doctor, I had a bladder leakage at night. I tested my urine. It was fine. I do not have urine leakage during the daytime. I had this problem before five months. My urologist gave me Nocitva nose spray. I have read that using Noctiva can lower the sodium present in the body. I tested my sodium le...  Read Full »

Please suggest ways to remove excess abdominal fluid in a colon cancer patient.

Query: Hi doctor, My aunt has colon cancer for the past three years. She has a tumor of 8 cm. As all other organs are not compromised, she stopped with the chemotherapy like one year ago. Now, she has peritoneal pseudomyxoma and ascites. In the hospital, the doctors say that the liquid in her abdominal c...  Read Full »

Also Read


Miscarriage
This article provides you with all the information that you should be knowing about miscarriage. Although this is an emo...  Read more»
COVID-19 Testing
COVID-19 testing includes analyzing patient samples to determine current or past infections with SARS-CoV-2. Read the ar...  Read more»
I feel a restlessness in my legs, which decreases my sleep quality. How to get a refreshing sleep?
Hello doctor, I cannot get refreshing sleep some days in a week, and some days it is good. I also have difficulty sleep...  Read more»

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.